Posted in antibiotics, Health, medications, news

Popular Antibiotic Linked to Aortic Aneurysms and Dissections: FDA

The FDA has warned that a class of antibiotics commonly used to treat respiratory and urinary tract infections may increase one’s risk of artery tearing, ballooning or rupture.

This week the FDA reported that fluoroquinolones, such as those sold under the name Cipro (ciprofloxacin) and Levaquin (levofloxacin), could be associated with an increase risk of aortic aneurysm or dissection.

 

math2_c016f004.gif

 

In an aortic dissection the blood travels into the tear of a wall of the vessel.  In an aneurysm, the vessel bulges like someone stepping on a water hose.

 

aneurysm.jpg

The FDA’s announcement reads as follows:

[12-20-2018] A U.S. Food and Drug Administration (FDA) review found that fluoroquinolone antibiotics can increase the occurrence of rare but serious events of ruptures or tears in the main artery of the body, called the aorta.  These tears, called aortic dissections, or ruptures of an aortic aneurysm can lead to dangerous bleeding or even death.  They can occur with fluoroquinolones for systemic use given by mouth or through an injection.
Fluoroquinolones should not be used in patients at increased risk unless there are no other treatment options available.  People at increased risk include those with a history of blockages or aneurysms (abnormal bulges) of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes, and the elderly.  We are requiring that a new warning about this risk be added to the prescribing information and patient Medication Guide for all fluoroquinolones.

Medical providers are being advised to not prescribe fluoroquinolones in the elderly and those patients with:

  • High blood pressure
  • History of aneurysm
  • Peripheral atherosclerotic vascular diseases
  • Genetic disorders such as Marfan syndrome and Ehlers-Danlos syndrome

Aortic dissections and aneurysms that rupture could cause severe bleeding and loss of circulation to vitals parts of the body, leading to death.

Many with an aneurysm are unaware until it bursts.  A dissection or ruptured aortic aneurysm may be accompanied by sudden onset of severe pain in the chest, back or abdomen.  Moreover one can have weakness, shortness of breath, paralysis and loss of consciousness.

This is a developing story.

 

dw sketch.jpg

 

Daliah Wachs, MD, FAAFP is a nationally syndicated radio personality on GCN Network, KDWN, and iHeart Radio.

Advertisements